Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 79, NWS Bismarck, ND

July 20, 20174 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2017, 4:33 PM MDT for 4 counties in North Dakota. It was in force for 57 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2017, 4:33 PM MDT (22:33 UTC)
Expired
Jul 20, 2017, 5:30 PM MDT
In force
57 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, ND, Bowman County, ND, Hettinger County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 210 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 4:34 PM MDTTSTM WND DMG10 Ssw Amidon, NDBARN COLLAPSED NEAR STEWARD LAKE. ANIMALS ARE TRAPPED. TIME ESTIMATED FROM RADAR.
Jul 20, 4:34 PM MDTTSTM WND DMG4 Sw Rhame, NDBARN DESTROYED, DESCRIBED AS GONE.
Jul 20, 4:39 PM MDTTSTM WND DMG5 Wnw Rhame, NDESTIMATED 60 MPH GUSTS THAT KNOCKED OVER A MOTORCYCLE AND TORE UP A FLAG. PEA SIZE HAIL ALSO.
Jul 20, 5:07 PM MDTTSTM WND DMG10 Nne Buffalo Springs, ND4 GRAIN BINS DAMAGED. RELAYED VIA BROADCAST MEDIA. TIME ESTIMATED FROM RADAR.
Jul 20, 5:07 PM MDTTSTM WND DMGGriffin, NDPOWER LINES REPORTED DOWN NORTH SIDE OF GRIFFIN ON HWY 12.
Jul 20, 5:20 PM MDTTSTM WND GST 733 W Buffalo Springs, NDRELAYED FROM BOWMAN AIRPORT VIA ARB EMPLOYEE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 2:50 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-373 J/kg
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

912 
WUUS53 KBIS 202233
SVRBIS
NDC001-011-041-087-202330-
/O.NEW.KBIS.SV.W.0079.170720T2233Z-170720T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
433 PM MDT THU JUL 20 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Bowman County in southwestern North Dakota...
  Western Hettinger County in southwestern North Dakota...
  Slope County in southwestern North Dakota...
  Western Adams County in southwestern North Dakota...

* Until 530 PM MDT

* At 432 PM MDT, severe thunderstorms were located along a line
  extending from 7 miles northwest of New England to near Mud Buttes,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Severe thunderstorms will be near,
  New England around 440 PM MDT. 
  Reeder around 530 PM MDT. 

Other locations impacted by these severe thunderstorms include Sunset
Butte, Bowman Haley Dam, Bucyrus, Griffin, Buffalo Springs, Havelock,
Pretty Butte and Gascoyne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4643 10404 4662 10361 4662 10228 4595 10258
      4595 10404
TIME...MOT...LOC 2232Z 271DEG 34KT 4662 10298 4605 10372 

HAIL...1.00IN
WIND...60MPH
 
$$

ABELING
1 follow-up statement
935 
WWUS53 KBIS 202258
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
458 PM MDT THU JUL 20 2017

NDC001-011-041-087-202330-
/O.CON.KBIS.SV.W.0079.000000T0000Z-170720T2330Z/
Bowman ND-Hettinger ND-Slope ND-Adams ND-
458 PM MDT THU JUL 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR BOWMAN...WESTERN HETTINGER...SLOPE AND WESTERN ADAMS COUNTIES...

At 456 PM MDT, severe thunderstorms were located along a line
extending from 5 miles northeast of New England to 5 miles north of
Table Mountain, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters report 60 mph winds 5 miles west 
         of Rhame.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

These severe storms will be near...
  New England around 500 PM MDT. 

Other locations impacted by these severe thunderstorms include Sunset
Butte, Bowman Haley Dam, Bucyrus, Griffin, Buffalo Springs, Havelock
and Gascoyne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4640 10380 4662 10332 4662 10228 4595 10258
      4595 10404
TIME...MOT...LOC 2256Z 270DEG 29KT 4660 10280 4597 10365 

HAIL...1.00IN
WIND...60MPH
 
$$

ABELING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:54 PM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 20, 2:54 PM MDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
354 PM CDT Thu Jul 20 2017

.SHORT TERM...(This evening through Friday)
Issued at 214 PM CDT Thu Jul 20 2017

Water vapor imagery shows a mid-level impulse sliding eastward
through Montana over the axis of a southern plains high. At the
surface a deepening low was found over southeastern Montana with
strong southerly flow centered over the Montana/North Dakota
border. Steep mid-level lapse rates, surface dew points reaching
the low 60s, and cross-boundary effective bulk shear in the 40-50
knot range has built an environment ample for supercells across
western North Dakota. Currently convection has initiated in an
area of 850 mb warm air advection over the northwestern corner of
the state. Convection-allowing models have consistently depicted
further development along a surface convergence zone over far
western North Dakota where a cumulus field has started to
develop. With the strong deep layer shear profile and inverted V
signatures on the western forecast soundings, large hail and
damaging winds will be the main threats for any storm that forms
in this area, especially early in its life cycle. A non-zero
tornado risk does exist, highlighted by the SPC Day One update.
Convective activity will shift eastward into the evening hours
with likelihood for severe modes decreasing as storms move into
central North Dakota. Showers and thunderstorms will be possible
through the overnight hours, especially north central on the nose
of a strengthening low level jet.

Friday...a closed upper level low will meander east over the
southern Canadian Prairie, shifting a surface boundary eastward
through the state. A seasonably moist warm sector and strong bulk
shear values will allow for another possible round of severe
weather, especially for central and eastern North Dakota. The 850
mb thermal ridge axis stays centered over the upper high plains
until later in the evening, keeping high temperatures in the 80s
and 90s across the state.

.LONG TERM...(Saturday through Thursday)
Issued at 214 PM CDT Thu Jul 20 2017

As the previously mentioned Canadian low exits the area early
Saturday, flow shifts to the northwest with a surface high
moving in, leading to a dry post-frontal environment and gusty
surface winds. 12Z global model runs mostly agree on northwesterly
flow shifting out by the beginning of the week, showing signals
of a somewhat active pattern and above average temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1230 PM CDT Thu Jul 20 2017

VFR conditions will prevail across western and central ND this
afternoon. However, thunderstorms may develop across western
ND along a surface pressure trough this afternoon, and could
then move into central ND by this evening (although we are not
confident they will survive that far eastward). A few strong to
severe thunderstorms may be possible with large hail and damaging
winds.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AE
LONG TERM...AE
AVIATION...JV
Hazardous weather outlook, Jul 20, 1:37 PM MDT, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
237 PM CDT Thu Jul 20 2017

NDZ001>003-009>011-017>021-031>034-040>045-211945-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-
237 PM CDT Thu Jul 20 2017 /137 PM MDT Thu Jul 20 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible across western into portions of
central North Dakota this afternoon into this evening. The main
threat would be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms are possible across central North Dakota on
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Spotter activation may be needed again on Friday over central
North Dakota.

NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-211945-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Burleigh-
Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
237 PM CDT Thu Jul 20 2017

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be possible late this afternoon into this
evening. Some storms may become strong, with some isolated severe
storms possible. If a storm becomes severe, large hail and
damaging wind gusts will be the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms are possible across central North Dakota on
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters could be needed tonight, and again Friday afternoon and
evening.

In the hours before

Local storm report, Jul 20, 3:48 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
448 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             10 S WATFORD CITY       47.66N 103.28W
07/20/2017  E1.25 INCH       MCKENZIE           ND   PUBLIC

            MOSTLY QUARTERS WITH SOME HALF DOLLARS.

&&

ZH
Local storm report, Jul 20, 3:50 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
450 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             9 E SATHER DAM          47.68N 103.61W
07/20/2017  E1.00 INCH       MCKENZIE           ND   PUBLIC

            A FEW QUARTERS BUT MOSTLY PEAS. 30-40 MPH
            WINDS.

&&

ZH
Special weather statement, Jul 20, 3:56 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Bismarck ND
456 PM CDT THU JUL 20 2017

NDZ005-012-013-202245-
McHenry ND-Rolette ND-Pierce ND-
456 PM CDT THU JUL 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PIERCE...NORTHEASTERN
MCHENRY AND SOUTHEASTERN ROLETTE COUNTIES UNTIL 545 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Denbigh, or 23 miles west of Rugby, moving east at
55 mph.

Half inch hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Rugby, Towner, Denbigh, Wolford, Barton, Berwick, Mylo and Nanson.

LAT...LON 4837 9949 4837 9984 4826 9985 4810 10062
      4839 10063 4871 9951
TIME...MOT...LOC 2155Z 252DEG 48KT 4827 10048

ABELING
Local storm report, Jul 20, 4:07 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
507 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             4 E THREE V CROSSING    46.56N 103.71W
07/20/2017  E1.00 INCH       SLOPE              ND   TRAINED SPOTTER

            A FEW QUARTERS, BUT MOSTLY PEAS. THE
            DURATION OF THE HAIL EVENT WAS 10 MINUTES.

&&

ZH
Local storm report, Jul 20, 4:09 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
509 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             4 E THREE V CROSSING    46.56N 103.71W
07/20/2017  E1.00 INCH       SLOPE              ND   TRAINED SPOTTER

            A FEW QUARTERS, BUT MOSTLY PEAS. CORRECTED
            FOR TIME OF THE REPORT. THE DURATION OF THE
            HAIL EVENT WAS 10 MINUTES.

&&

ZH
Local storm report, Jul 20, 4:33 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
533 PM CDT THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             2 W DICKINSON           46.88N 102.83W
07/20/2017  E1.00 INCH       STARK              ND   PUBLIC

            INTERSTATE AT EXIT 56.

&&

ZH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:59 AM MDTSpecial Weather StatementBISPierce31 min
Jul 20, 4:36 AM MDTSpecial Weather StatementBISPierce24 min
Jul 20, 12:47 PM MDTSpecial Weather StatementBISWilliams43 min
Jul 20, 1:31 PM MDTSpecial Weather StatementBISMountrail44 min
Jul 20, 2:15 PM MDTSevere Thunderstorm WarningBISMcKenzie60 min
Jul 20, 2:49 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie56 min
Jul 20, 3:19 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mountrail56 min
Jul 20, 3:27 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope, Stark63 min
Jul 20, 3:56 PM MDTSpecial Weather StatementBISPierce49 min
Jul 20, 4:05 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, Stark55 min
Jul 20, 4:17 PM MDTSevere Thunderstorm WarningBISDunn, McLean, Mercer58 min
Jul 20, 5:01 PM MDTSevere Thunderstorm WarningBISGrant, Morton, Stark59 min
Jul 20, 5:13 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Morton, Oliver, Stark33 min
Jul 20, 5:29 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Grant, Hettinger, Slope, Stark61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.